Am Fam Physician. 2005;72(7):1376-1379
Intravascular inflammation has a significant role in the development of acute coronary events and atherosclerosis. Nonsteroidal anti-inflammatory drugs (NSAIDs) are used to treat pain syndromes, reduce inflammation, and inhibit platelet aggregation. In theory, these properties should reduce the risk for acute myocardial infarction (MI), but recent observational studies did not support this. These studies were limited in that they did not distinguish between the effects of the inflammation prompting the use of NSAIDs and the potential effect of NSAIDs on acute MI risk. In one study, the relative risk for acute MI in patients who used NSAIDs continuously was no different than that of the control group, but those who discontinued NSAIDs had a twofold increase in the risk for acute MI. Fischer and colleagues evaluated the association between the timing of discontinuation of NSAIDs and the risk for first-time acute MI.
The trial design was a case-controlled analysis on the British General Practice Research Database. The database included information from more than 3 million patients registered with a group of general practitioners who provided data for research purposes. The information included patient demographics and characteristics, symptoms, clinical diagnoses, referrals to consultants, hospitalizations, and prescriptions. Patients in the database who were diagnosed with acute MI were included in the study. In addition, a matched control group was identified and had the same analyses performed. NSAID exposure was identified using the database. Current users were those who had a prescription for NSAIDs that went to or beyond the index date. Those who discontinued the NSAIDs were classified into three groups according to days between end of therapy and the index date (one to 29, 30 to 59, and 60 or more days). They were also classified according to the number of prescriptions for NSAIDs.
There were 8,688 patients identified who had a first-time acute MI between 1995 and 2001, and the control group included 33,923 matched control patients. Patients who discontinued NSAIDs one to 29 days before the index date had an adjusted odds ratio for acute MI that was 1.52 (95% confidence interval [CI], 1.33 to 1.74) compared with nonusers after adjusting for multiple factors. Patients who had rheumatoid arthritis or systemic lupus erythematosus had the highest risk for acute MI when they discontinued NSAIDs after long-term use. Individuals who discontinued NSAIDs after previous long-term use had an adjusted odds ratio of 2.60 (95% CI, 1.84 to 3.68) for acute MI when compared with the control group. Current NSAID users and those who had discontinued therapy more than 60 days ago had the same risk of acute MI, and it was not increased compared with the control group.
The authors conclude that the risk for acute MI is elevated after discontinuation of NSAIDs in patients on long-term therapy, and this effect may last for several weeks. They add that the risk for current NSAID use and acute MI was not elevated. Physicians should be cautious about abrupt discontinuation of NSAIDs in patients receiving long-term therapy.
editor’s note: A significant amount of information about cyclooxygenase-2 (COX-2) inhibitors and naproxen (Aleve) and the potential increased risk for cardiovascular events, especially with prolonged use and in high-risk settings (i.e., after heart surgery) has accumulated. This led the U.S. Food and Drug Administration (FDA) to publish an advisory about the use of these medications.1 The basic message is that physicians should take into consideration the patient’s risk factors when prescribing COX-2 inhibitors and nonsteroidal anti-inflammatory drugs (NSAIDs). The study discussed above demonstrates an increase in the risk for acute coronary syndrome in patients who discontinue NSAIDs. In its recommendation, the FDA stated that the data were preliminary in the studies they referenced and that the results conflict with data from other studies of the same medications.1 Physicians need to be aware of the potential risks and benefits of these classes of medications and share this information with their patients.—k.e.m.